Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Cymbalta for 8-9days

I started Cymbalta 8 to 8 days ago for MDD and Gad with obsessive thoughts. And now tapering Effexor gradually. I didn't see improvement till now and feel very depressed and feel like my head is going to explode cz of the thoughts and the continuously feeling down with no interest or motivation to do anything in life. Do I need to wait for Cymbalta more or shall I consult my doctor to change it? And is it effective with treatment resistant cases as iam a treatment resistant case?
1 Responses
Avatar universal
Treatment resistant just means you haven't found a treatment that works yet.  I'm confused, though -- you say you're taking Cymbalta while you're still taking Effexor, and have just started tapering off the Effexor?  Are you on a therapeutic dose of the Cymbalta or a starter dose?  I'm wondering why your doc didn't taper you off the Effexor before starting the Cymbalta, or at least go through a good part of the taper off before doing that so you wouldn't be on two drugs at the same time, especially that work on the same neurotransmitters, so you'd know how well you were doing tapering off the Effexor, and how you were reacting to the Cymbalta?  It's possible that part of your reaction is fear, but it's also possible it's being on two drugs at the same time that do the same thing, though in a slightly different way, and suffering side effects of that.  
2 Comments
Iam taking 60mg of Cymbalta. I took 30mg at the beginning and after one week raised it to 60mg. I don't know why the doctor did that but I think if I taper off Effexor first and then start on Cymbalta, it is going to take long time to start feeling any improvement. Honestly, iam really tired and got impatient cz my situation is intolerable and I can't live  this way. I can't explain how tough and sad is my situation now.
Stopping Effexor can be very hard for most people.  Now, if it hasn't done anything for you, it will probably be easier, but you want to do some homework if you're going to rely on medications for your treatment.  You need to know how they're used most safely.  Cymbalta and Effexor work in a similar way, and target the same neurotransmitters, and that can cause problems.  If you suffer side effects from that or from stopping the Effexor, any improvement will not be sped up and could make things worse.  Doesn't mean they will, just that it might happen, and so you want to be safe.  Having a psychiatrist who comes highly recommended is the best way to do this.  Doing it with a general doc is a bit dicey, as they don't do any extra study on these meds and often don't have a very good understanding of how to use them and how to stop using them.  I'm not saying there's only one way to do this, just that being safe can save you time actually.  It usually takes about 4-6 weeks for you to notice improvement when starting a new antidepressant, but side effects start right away.  It can be dangerous to take two drugs at the same time that affect the same neurotransmitters, and it can be trouble to quit meds too quickly.  Safe is better even if it's slower.  I'd also hope you're also in therapy with a psychologist, as that might help you make the problem go away.  Drugs are often necessary and therapy often doesn't work, but when it does, the effects last; drugs only tamp down symptoms, they don't treat the underlying problem.  Lifestyle changes are also useful, and a good therapist can help you make those (a bad one just wastes your time chatting).  Good luck with whatever you try, but please, do some homework and be safe so you don't get new problems.  You have enough of them already.  And give new meds time -- for most people they do take some time to work, although some notice the benefits quickly.  
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.